Kansas, 2006

Damaging Winds in Kansas, June 16, 2006

June 16, 2006 · NWS TOP · 10 events in 5 counties and zones

10 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 16, 2:20 PM CST, 6 hours 59 minutes earlier.

Area forecast discussion, Jun 16, 2:20 PM CST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
320 PM CDT FRI JUN 16 2006

.DISCUSSION...

TONIGHT...UPPER TROUGH MOVES EAST OUT OF THE ROCKIES WITH NAM A
LITTLE SLOWER/STRONGER THAN THE GFS.  I LEANED TOWARDS THE SLIGHTLY
SLOWER NAM SOLUTION FOR TONIGHT.  NUMEROUS THUNDERSTORMS DEVELOPING
AHEAD OF THE TROUGH/SURFACE LOW/FRONT IN WEST CENTRAL KS THIS
AFTERNOON AND THESE WILL MARCH EAST THIS EVENING...AND INTO OUR
WESTERN CWA AROUND OR JUST AFTER SUNSET.  WITH MAGNITUDE OF SHEAR
ADVANCING EAST WITH THE TROUGH ALONG WITH STRENGTHENING LLJ THIS
EVENING...AS WELL AS DECENT INSTABILITY...EXPECT STORMS TO REMAIN
SEVERE BEFORE MIDNIGHT.  FCST SOUNDINGS NEAR CNK AND SLN SHOW
UNIDIRECTIONAL/SOUTHERLY FLOW PARALLEL TO THE FORCING THROUGH MOST
OF THE PROFILE WHICH SUGGESTS STORMS WILL EVOLVE INTO A SQUALL LINE
WITH EMBEDDED SMALLER BOW ECHOS AS CONVECTION MOVES THROUGH CENTRAL
KS.  WITH PWATS INCREASING AND DYNAMICS IN PLACE...THERE WILL BE THE
THREAT FOR LOCALLY HEAVY RAINFALL AS WELL. THE STORMS MOVE EAST
OVERNIGHT...BUT JUST HOW FAR EAST THEY GET IS THE QUESTION.  GFS
KEEPS THE LINE IN TACT THROUGH MOST OF THE CWA WHILE THE WRF
INDICATES LINE MAY BECOME OUTFLOW DOMINANT AND SIGNIFICANTLY WEAKEN
AS IT GETS EAST OF MANHATTAN.

ON SATURDAY THE UPPER TROUGH MOVES OVERHEAD.  IF OVERNIGHT
CONVECTION HOLDS TOGETHER THERE WILL LIKELY BE SOME LINGERING STORMS
ACROSS THE EASTERN CWA EARLY ON...WITH THE REST OF THE CWA STARTING
OFF DRY.  NAM SHOWS MID LEVEL DRY SLOT TRYING TO WORK IN DURING THE
MIDDAY HOURS...AND THIS MAY ALLOW A FEW BREAKS IN THE CLOUDS BUT
OVERALL EXPECTING A MOSTLY CLOUDY DAY.  WITH SLIGHTLY COOLER MID
LEVEL TEMPS MOVING OVERHEAD IN ASSOCIATION WITH THE UPPER TROUGH AND
SOME INSTABILITY IN PLACE...SCATTERED THUNDERSTORMS WILL FORM DURING
THE MIDDAY/AFTERNOON HOURS JUST ABOUT ANYWHERE ACROSS THE CWA.  SPC
HAS OUR FAR SW CWA IN A SLGT RISK AND WHILE A FEW SEVERE STORMS SEEM
POSSIBLE...IT LOOKS LIKE THE BULK OF THE SEVERE THREAT WILL STAY
SOUTH OF US.  IT SHOULD BE A COOLER DAY WITH THE CLOUDS AROUND AND
HIGHS ONLY IN THE 80S.  STRASSBERG

IN THE EXTENDED PORTION OF THE FORECAST...NAM AND GFS SEEM TO BE
AGREEMENT WITH NORTHERN STREAM SHORTWAVE MOVING EAST WHILE SOUTHERN
STREAM SHORT WAVE BEGINS TO MOVE SOUTH INTO THE SOUTHERN PLAINS
SUNDAY. SURFACE BOUNDARY HANGS UP IN SOUTHEAST KANSAS WITH SCATTERED
THUNDERSTORMS FIRING NEAR THE BOUNDARY SATURDAY NIGHT AND SUNDAY.
KEPT CLOUD COVER OVER THE SOUTHEAST PORTION OF THE CWA SUNDAY WITH
DRY AND WARMER CONDITIONS IN THE NORTHWESTERN CWA.

UPPER TROF WILL MOVE SOUTHEAST OF THE CWA SUNDAY NIGHT AND MONDAY
WITH GFS AGAIN A BIT FASTER MOVING THIS FEATURE OUT OF THE AREA.
UPPER RIDGE AXIS BUILDS OVER THE CENTRAL PLAINS MONDAY. STILL SOME
UNCERTAINTY WITH THE MOVEMENT OF THE UPPER LOW...SO HAVE KEPT SLIGHT
CHANCE POPS IN THE FAR SOUTHEAST PORTION OF THE CWA MONDAY...BUT
TEMPERATURES BEGINNING TO WARM BACK INTO THE 90S MOST AREAS.

TUESDAY LOOKS WARM AND DRY WITH CWA UNDER THE POSITIVELY TILTED
RIDGE AXIS. GFS DOES SHOW SOME UPPER FEATURES MOVING OVER THE TOP OF
THE RIDGE AND CONVECTION DEVELOPING IN NEBRASKA/IOWA. RIDGE AXIS
GETS FLATTENED BY SHORT WAVES. SURFACE FRONT SETS UP ALONG THE KS/NE
BORDER WEDNESDAY...SO HAVE INCLUDED LOW POPS FOR THE FAR NORTHERN
COUNTIES. THIS BOUNDARY PERSISTS IN THE AREA THROUGH FRIDAY WITH
POTENTIAL FOR THUNDERSTORMS TO DEVELOP ALONG AND NORTH OF THE
BOUNDARY EACH DAY. UPPER LEVEL IMPULSES MAY AID IN CONVECTIVE
DEVELOPMENT...BUT DIFFICULT TO PINPOINT TIMING AND LOCATION AT THIS
TIME.  STARK

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 16, 2:58 PM CST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT FRI JUN 16 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-172100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
358 PM CDT FRI JUN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE INTO NORTH CENTRAL KANSAS BY EARLY
EVENING...THEN SPREAD EASTWARD TONIGHT. THE STRONGEST STORMS MAY
PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL...HOWEVER THE MAIN
THREAT WITH THE THUNDERSTORMS WILL BE VERY HEAVY RAINFALL.
THUNDERSTORMS MAY PRODUCE IN EXCESS OF TWO INCHES OF RAINFALL IN A
SHORT AMOUNT OF TIME...WHICH COULD CAUSE LOCALIZED FLASH FLOODING
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA SATURDAY...WITH
THUNDERSTORMS DECREASING FROM WEST TO EAST ACROSS THE AREA LATE
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT
RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN
TOPEKA.

STARK

In the hours before

Special weather statement, Jun 16, 7:27 PM CST, 1 hour 52 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
827 PM CDT FRI JUN 16 2006

KSZ008-020-170230-
CLOUD-REPUBLIC-
827 PM CDT FRI JUN 16 2006

THROUGH 930 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS
PORTIONS OF REPUBLIC AND CLOUD COUNTIES. SOME COMMUNITIES THAT COULD
BE AFFECTED INCLUDE
JAMESTOWN...COURTLAND...NORWAY...CONCORDIA...REPUBLIC...AURORA...
BELLEVILLE...MUNDEN...AGENDA...CUBA AND NARKA.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH HEAVY
RAINFALL.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT UNTIL 2 AM. STAY ALERT
TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 16, 7:50 PM CST, 1 hour 29 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
850 PM CDT FRI JUN 16 2006

KSZ034-170230-
OTTAWA-
850 PM CDT FRI JUN 16 2006

THROUGH 930 PM CDT...THUNDERSTORMS WILL MOVE EAST AT 30 MPH ACROSS
PORTIONS OF OTTAWA COUNTY. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE ADA...DELPHOS...MINNEAPOLIS AND BENNINGTON.

WIND GUSTS IN EXCESS OF 50 MPH AND LOCALLY HEAVY RAINFALL ARE LIKELY
WITH THE STORMS.
Special weather statement, Jun 16, 8:31 PM CST, 48 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
931 PM CDT FRI JUN 16 2006

KSZ008-009-020>022-170315-
CLAY-CLOUD-REPUBLIC-RILEY-WASHINGTON-
931 PM CDT FRI JUN 16 2006

THROUGH 1015 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT
35 MPH ACROSS PORTIONS OF REPUBLIC...WASHINGTON...CLOUD...CLAY AND
RILEY COUNTIES. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
AURORA...HADDAM...WASHINGTON...CLIFTON...MILTONVALE AND CLAY CENTER.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THE STORMS.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Jun 16, 8:40 PM CST, 39 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
940 PM CDT FRI JUN 16 2006

KSZ020-021-034>036-170330-
CLAY-CLOUD-DICKINSON-GEARY-OTTAWA-
940 PM CDT FRI JUN 16 2006

THROUGH 1030 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST
AT 35 MPH ACROSS PORTIONS OF CLOUD...CLAY...OTTAWA...GEARY AND
DICKINSON COUNTIES. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
SOLOMON...LONGFORD...TALMAGE...ABILENE...
ENTERPRISE...HERINGTON...WAKEFIELD...CHAPMAN AND WOODBINE. MOTORISTS
ALONG INTERSTATE 70 BETWEEN MILE MARKERS 266 AND 289 COULD ALSO BE
AFFECTED.

WINDS IN EXCESS OF 50 MPH ARE LIKELY WITH THIS LINE OF STORMS.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 85 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
June 16, 9:19 PM CST
Where
Dickinson County, 7 mi N of Abilene
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.017, -97.217

Thunderstorm Wind, Dickinson

When
June 16, 9:45 PM CST
Where
Dickinson County, Herington
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.667, -96.950

Thunderstorm Wind, Dickinson

When
June 16, 9:50 PM CST
Where
Dickinson County, Herington
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -96.950

Thunderstorm Wind, Morris

When
June 16, 9:59 PM CST
Where
Morris County, 3 mi SW of Burdick
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.533, -96.867

Antenna bent over the house and a pickup truck was pushed off the road.

Thunderstorm Wind, Morris

When
June 16, 9:59 PM CST
Where
Morris County, 2 mi SSW of Burdick
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.533, -96.850

4 inch diameter tree limbs down.

Thunderstorm Wind, Morris

When
June 16, 10:15 PM CST
Where
Morris County, Council Grove
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.650, -96.483

Thunderstorm Wind, Lyon

When
June 16, 10:32 PM CST
Where
Lyon County, 3 mi SW of Allen
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.617, -96.200

Thunderstorm Wind, Wabaunsee

When
June 16, 10:45 PM CST
Where
Wabaunsee County, Eskridge
Measured
57 kt (66 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.850, -96.100

Thunderstorm Wind, Shawnee

When
June 16, 11:00 PM CST
Where
Shawnee County, 5 mi N of Dover
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.033, -95.933

Thunderstorm Wind, Shawnee

When
June 16, 11:20 PM CST
Where
Shawnee County, Topeka
Measured
65 kt (75 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
39.050, -95.683

Tree limbs up to 6 inches in diameter broken by the wind in the Westboro section of West Topeka.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514566, 5514567, 5514558, 5514559, 5514560, 5514561, 5514562, 5514563, 5514564, 5514565.